blog

Medications That Cause Hearing Loss

Medicines that damage the ear and cause hearing loss are known as ototoxic drugs. They are a relatively common cause of hearing loss and the hearing loss can be permanent or reversible depending on the frequency and duration of medication usage.

Ototoxic medications cause damage to the sensory cells used in hearing and balance. These sensory cells are located in the inner ear. Usually the first sign of ototoxicity is ringing of the ears (tinnitus). Over time this side effect may develop into hearing loss which may not be noticed by the patient until the hearing loss has progressed to the point where he/she has difficulty understanding speech. This is why it is so important that people educate themselves on what drugs they are taking even if they are over the counter drugs. Balance problems can also occur from the use of ototoxic medications. The medication can cause loss of balance and cause people to feel unsteady on their feet.

There are over 200 medications and chemicals that are considered ototoxic. Over the counter medication such as Aspirin can cause temporary hearing loss when taken in large doses (8 to 12 pills a day). Sometimes certain conditions require ototoxic drugs to be taken, for example for cancer treatment, as the importance of the patient's overall health outweighs the side effects from the medication. However, patients taking ototoxic medication should always have their hearing and balance monitored during any treatment process.

Common Ototoxic Medication

temp-post-image

Always educate yourselves on the medications you are taking. If you cannot find the information on your own do not hesitate to ask your physician.

Till next time,

Kostas (Gus) Neoclis, Sc.D., CCC-A, Audiologist